Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 173, NWS Pueblo, CO

July 26, 2017Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2017, 4:22 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 4:22 PM MDT (22:22 UTC)
Expired
Jul 26, 2017, 4:45 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS55 KPUB 262222
SVRPUB
COC055-071-262245-
/O.NEW.KPUB.SV.W.0173.170726T2222Z-170726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
422 PM MDT WED JUL 26 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Huerfano County in southeastern Colorado...
  West central Las Animas County in southeastern Colorado...

* Until 445 PM MDT

* At 421 PM MDT, a severe thunderstorm was located near Cuchara Pass,
  or 27 miles northwest of Trinidad, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spanish Peaks, Gulnare and Cuchara Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3725 10504 3736 10505 3746 10470 3723 10465
TIME...MOT...LOC 2221Z 259DEG 18KT 3733 10497 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
1 follow-up statement
306 
WWUS55 KPUB 262244
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
444 PM MDT WED JUL 26 2017

COC055-071-262254-
/O.EXP.KPUB.SV.W.0173.000000T0000Z-170726T2245Z/
Huerfano CO-Las Animas CO-
444 PM MDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUERFANO AND
WEST CENTRAL LAS ANIMAS COUNTIES WILL EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3725 10504 3736 10505 3746 10470 3723 10465
TIME...MOT...LOC 2244Z 259DEG 18KT 3735 10484 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:48 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 26, 3:48 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
348 PM MDT Wed Jul 26 2017

.SHORT TERM...(This evening through Thursday)
Issued at 348 PM MDT Wed Jul 26 2017

...Monsoonal moisture continues to support locally heavy rain and
the potential for flash flooding tonight...

Current water vapor imagery and upper air analysis has upper high
across the Southern High Plains with weak to moderate westerly aloft
across the region at this time, as minor embedded waves continue to
ride the northern periphery of the ridge across the Northern Great
Basin and Northern Rockies at this time. 12Z soundings at GJT (1.36
inches) and DEN (1.11 inches) had PWATS at 150 to 200 percent of
normal across the region, with current water vapor imagery
indicating minor embedded disturbances across northwestern Colorado
and northern Central New Mexico at this time. With the ample
moisture in place, SPC meso analysis is indicating CAPES of 1500-
2000 j/kg across the area at this time.

Tonight and tomorrow...Latest high rest models continue to support
minor embedded waves moving across the area this afternoon and
evening, with scattered to numerous showers and storms developing
across the higher terrain through the evening, with storms spreading
east across the immediate adjacent plains and congealing into and
MCS across the far southeast plains overnight, with THETA E ridge in
place.

With the ample moisture in place, all storms will have the potential
for locally heavy rainfall and will continue to keep the Flash Flood
watch in place across the eastern mountains and plains through the
early morning hours, despite slightly more westerly steering flow
keeping storms moving a tad faster than previous days. The slightly
faster steering flow, however, is supporting bulk shear values on in
the 20 to 25kt range, leading to the potential for a few stronger
and rotating storms through the evening, capable of producing hail
up to the size of quarters and gusty outflow winds.

With the moist upslope flow, will likely see stratus developing
across the eastern plains later tonight and persist through the mid
morning hours of Thursday. This will likely keep much of eastern
Colorado too stable to support convection tomorrow. With that said,
latest models continue to keep best chances of storms over the
higher terrain west of the I-25 corridor tomorrow afternoon and
evening, and have tailored to forecast to follow suite.
 Storms tomorrow will continue to have ample moisture to work
with, keeping locally heavy rain and the potential for Flash
Flooding in the forecast. May need another Flash Flood Watch for
area burn scars tomorrow afternoon, however, will see how
tonight's rain plays out and let the next shift evaluate the need
for one. Temperatures to remain below seasonal averages tomorrow, with
highs generally in the 70s and 80s across the plains and mainly
50s and 60s across the higher terrain.

.LONG TERM...(Thursday night through Wednesday)
Issued at 348 PM MDT Wed Jul 26 2017

No big changes to current forecast as upper ridge looks to be
quasi- stationary across the southwest and south central US,
keeping the moisture rich monsoon plume over the central Rockies
through the rest of this week. This means widespread daily showers
and storms, first developing across the higher terrain and then
spreading into the adjacent high valleys and eastern plains.
Models have rain chances continuing into and through the overnight
as well. With the relatively weak flow aloft, and probable
development of MCS's, areas of heavy rain totals and potential
flash flooding will occur, especially across urban areas and burn
scars. There may be a few marginally severe storms during this
time period, and temperatures will be below seasonal norms, with
abundant cloud cover.

Through the weekend and early next week, trough across the eastern
US will push the upper ridge farther west.  Scattered afternoon and
evening showers and storms will be the rule, and be more
concentrated across the higher terrain and adjacent locations.
Storms would be enhanced, at times, with difficult to time
shortwaves rippling through the flow. There will still be the
potential for locally heavy rain totals and flash flooding, again
primarily across urban areas and burn scars. Temperatures will
remain below seasonal norms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 348 PM MDT Wed Jul 26 2017

Scattered storms are expected at COS and PUB through the evening
with MVFR and IFR condtions likely due to locally heavy rainfall.
Moist low level upslope will lead to MVFR and IFR stratus
developing at COS and PUB through early tomorrow morning, which
could persist through the late morning. Stratus to break up in the
late morning, though COS and PUB may stay too stable to support
any afternoon storms on Thursday.

ALS will continue to see a chance of storms through the evening,
with some clearing expected overnight. Storms that move across the
terminal will support brief MVFR or IFR conditions with locally
heavy rain. There will be a better chance of afternoon storms
at ALS tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for COZ072>089-093>099.

&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...MW
Hazardous weather outlook, Jul 26, 11:37 AM MDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Wed Jul 26 2017

COZ058>089-093>099-271745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Wed Jul 26 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Numerous afternoon and evening thunderstorms are expected across
the mountains and plains today, as deep monsoon moisture spreads
across the region. Storms look to spread south and east across
the immediate adjacent plains through the late afternoon and
evening hours and out across the far southeast plains through the
late evening hours and into early Thursday morning.

With abundant moisture in place, locally heavy rainfall will be
possible with all storms, leading to the potential of flash
flooding across the area today, particularly on area burn scars
and over urban locations.

In addition, a few storms over the eastern plains could reach
severe limits during the afternoon, producing 1 inch diameter hail
and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread showers and thunderstorms are expected Thursday and
Friday. Coverage of thunderstorms is then expected to diminish
some and be most likely across the higher terrain and adjacent
locations through the weekend and into the first part of next
week.

Risks with the storms will be lightning, small hail, and gusty
winds to 50 mph. Some storms could become marginally severe with
wind gusts to around 60 mph and quarter size hail. There will also
be a potential for flash flooding, especially Thursday and
Friday, and particularly across burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and evening across much of southern Colorado.

23/23

In the hours before

Special weather statement, Jul 26, 3:00 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT WED JUL 26 2017

COZ081-084-085-262130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
300 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 7 miles north of Colorado Springs, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Air Force Academy, Manitou Springs, Black Forest,
Peterson AFB, Falcon, Cimarron Hills, Gleneagle and Cascade.

LAT...LON 3888 10497 3905 10490 3900 10451 3874 10463
TIME...MOT...LOC 2100Z 289DEG 10KT 3895 10485

Hodanish
Special weather statement, Jul 26, 3:50 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
350 PM MDT WED JUL 26 2017

COZ074-088-094-262230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
350 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinidad, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville, Model, Hoehne and Tyrone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 10449 3724 10465 3755 10426 3719 10396
TIME...MOT...LOC 2150Z 228DEG 19KT 3722 10451

PGW
Special weather statement, Jul 26, 4:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
410 PM MDT WED JUL 26 2017

COZ065-069-070-262245-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
410 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALAMOSA...
NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 445
PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Garita, or 30 miles northwest of Alamosa, moving east at 20 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Center, Moffat, Hooper and La Garita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3770 10630 3787 10634 3804 10587 3775 10578
TIME...MOT...LOC 2209Z 258DEG 20KT 3781 10623

mw
Special weather statement, Jul 26, 4:12 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
412 PM MDT WED JUL 26 2017

COZ081-082-262300-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
412 PM MDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 22 miles west of Colorado Springs. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florissant, Divide and Pikes Peak.

LAT...LON 3877 10502 3876 10529 3886 10533 3894 10533
      3903 10512
TIME...MOT...LOC 2212Z 253DEG 3KT 3887 10524

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:03 PM MDTSpecial Weather StatementPUBSaguache27 min
Jul 25, 6:24 PM MDTAreal Flood AdvisoryPUBBent, Kiowa, Prowers3 hr
Jul 25, 6:34 PM MDTSpecial Weather StatementPUBFremont26 min
Jul 25, 6:45 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Saguache3 hr
Jul 25, 7:04 PM MDTSpecial Weather StatementPUBKiowa41 min
Jul 26, 4:24 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 11 more23 hr
Jul 26, 3:00 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jul 26, 3:08 PM MDTSevere Thunderstorm WarningPUBEl Paso52 min
Jul 26, 3:37 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jul 26, 3:50 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jul 26, 3:55 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 26, 4:10 PM MDTSpecial Weather StatementPUBSaguache35 min
Jul 26, 4:12 PM MDTSpecial Weather StatementPUBTeller48 min
Jul 26, 4:33 PM MDTFlash Flood WarningPUBTeller3 hr
Jul 26, 4:36 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 26, 4:40 PM MDTSpecial Weather StatementPUBEl Paso50 min
Jul 26, 4:43 PM MDTSpecial Weather StatementPUBHuerfano47 min
Jul 26, 4:49 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas116 min
Jul 26, 5:01 PM MDTAreal Flood AdvisoryPUBEl Paso, Pueblo3 hr
Jul 26, 5:04 PM MDTSpecial Weather StatementPUBTeller41 min
Jul 26, 5:19 PM MDTSpecial Weather StatementPUBLas Animas41 min
Jul 26, 5:31 PM MDTSpecial Weather StatementPUBCuster29 min
Jul 26, 5:39 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Jul 26, 5:50 PM MDTAreal Flood AdvisoryPUBLas Animas115 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.